Illinois, 2019

Flash Flooding and Hail in Illinois, July 3, 2019

July 3, 2019 · NWS ILX · 6 events in 5 counties and zones

An upper-level disturbance interacting with a nearly stationary frontal boundary triggered clusters of strong to severe thunderstorms across central and southeast Illinois during the afternoon and evening of July 3rd. particularly across southern Clay County and northwestern Fulton County where several roads were closed due to high water.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

An upper-level disturbance interacting with a nearly stationary frontal boundary triggered clusters of strong to severe thunderstorms across central and southeast Illinois during the afternoon and evening of July 3rd. Training cells resulted in localized flash flooding...particularly across southern Clay County and northwestern Fulton County where several roads were closed due to high water. Other cells produced minor wind damage and hail up to the size of nickels.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Jul 3, 12:11 PM CST, 2 hours 44 minutes earlier.

Area forecast discussion, Jul 3, 12:11 PM CST, 2 hours 44 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
111 PM CDT Wed Jul 3 2019

.SHORT TERM...(This evening through Thursday)
ISSUED AT 107 PM CDT Wed Jul 3 2019

Forecast is stuck on repeat in the near term with hot and humid
conditions continuing along with scattered afternoon and evening
showers and thunderstorms. Outflow boundary from overnight MCS
surged south of the CWA this morning and left a few hours dry,
however, this boundary is beginning to be mixed out with
differential heating due to morning cloud cover now helping to
spur renewed convection early this afternoon. Within the warmer
air across the south and southwest portions of the CWA,
temperatures into the 90s with dew points into the low to mid 70s
are contributing to moderately strong instability. 17Z SPC meso-
analysis indicates that 2500-3000 J/kg MLCAPE has already built
into portions of the CWA with convection now popping along the
instability gradient that stretches from roughly Galesburg to
Lawrenceville. Deep layer shear is very weak over the region,
5-10kt in the 0-6km layer, and will result in pulse storms through
the day with new convection likely in the vicinity of newly formed
outflow boundaries this afternoon. The threat for scattered
thunderstorms will overspread the remainder of the CWA through the
afternoon and evening, then should begin to diminish around and
shortly after sunset this evening. Cannot rule out an isolated
storm or two overnight, but looks to be mainly quiet overnight as
the boundary layer stabilizes and in the absence of any deep layer
shear and synoptic scale ascent.

Much of the same expected again on Thursday as the local area
remains hot, humid, and unstable. Forcing again will be on the
storm and mesoscale and convection will be diurnally favored.
Scattered thunderstorms will continue to be a concern well into
the evening. While it's impossible to pinpoint when and where pop-
up thunderstorms will be through the day, it cannot be ruled out
anywhere in central Illinois at this point either. Deep layer
shear will continue to be weak on Thursday greatly limiting the
severe threat. The primary concerns will be cloud-to-ground
lightning, heavy rain, and locally strong winds that could topple
any temporary structures. If you have plans to be outdoors during
the 4th of July, keep an eye to the sky and be prepared to take
shelter in the event a thunderstorm develops nearby.

&&

.LONG TERM...(Thursday night through Wednesday)
ISSUED AT 107 PM CDT Wed Jul 3 2019

Warm and active weather pattern will persist Thursday night
through Saturday. Upper ridge axis will shift to the east coast
late in the week while open flow from the Gulf on the western
periphery of the ridge continues to fuel 70F+ dew points and near
2.0 inch PWats across the local area. Synoptic scale forcing
appears to be fairly benign again Friday, but unstable conditions
will again be in place supporting diurnally favored convection,
especially in the vicinity of any mesoscale features (MCV, outflow
boundaries, etc). On Saturday, upper ridge buckles in response to
an upper low digging across Hudson Bay while the tail end of a
cold front pushes south across the Midwest through the day
supporting additional chances for showers and thunderstorms.

High pressure builds across the Upper Midwest in the wake of the
front with low level north/northeasterly flow helping to moderate
temperatures and dew points across the local Area. Guidance
suggests that we see dew points drop back into the low to mid 60s,
possibly even 50s at times Sunday into at least early Monday.
PoPs will also be tempered in response to the drier air over the
region and Sunday into Monday looks to be the best chance to see a
break from the active stretch of stormy weather.

Any break in precip and the heat and humidity will be short as
surface ridge axis shifts to our east with return flow spreading
moisture back into the region and upper ridge amplifying again
over the mid section of the country bringing back the heat as we
head into midweek. The chance for showers and thunderstorms will
accompany the returning heat and humidity as well.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1210 PM CDT Wed Jul 3 2019

Scattered showers and thunderstorms are expected across the
region once again this afternoon and evening. Expect storms to
redevelop over central Illinois during the early to mid afternoon
hours, then should begin to wane in coverage around and just after
sunset late this evening. Given the expected coverage and low
confidence in specific timing of when storms may occur on station,
latest forecast will continue to only include VCTS mention, but
may need to introduce prevailing or tempo groups for thunderstorms
on station as the forecast details become more clear. Outside of
precip, VFR conditions and south/southwest winds will prevail. The
only other minor concern is for some patchy fog development
Thursday morning.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Deubelbeiss
LONG TERM...Deubelbeiss
AVIATION...Deubelbeiss
Hazardous weather outlook, Jul 3, 1:38 PM CST, 1 hour 17 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
238 PM CDT Wed Jul 3 2019

ILZ027>031-036-037-040-041-047-049-050-041100-
Cass-Fulton-Knox-Marshall-Mason-Morgan-Peoria-Schuyler-Scott-
Stark-Tazewell-Woodford-
238 PM CDT Wed Jul 3 2019

This Hazardous Weather Outlook is for portions of central
Illinois and west central Illinois.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Scattered thunderstorms are expected this afternoon and evening.
While there is not a widespread threat of severe weather, a few of
the storms will be capable of producing brief, damaging winds and
heavy rain.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

Thunderstorms will be an ongoing threat through Saturday. While
severe weather is currently not anticipated, the storms will be
capable of producing locally heavy rain.

The heat index is expected to approach 100 degrees both Thursday
and Friday afternoons.

River levels along the Illinois River will continue to slowly
decrease. The river will remain in flood in most areas, but flooding
around Peoria should subside by early next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required this afternoon and evening.

ILZ038-042>046-048-051>057-061>063-041100-
Champaign-Christian-Clark-Coles-Cumberland-De Witt-Douglas-Edgar-
Logan-Macon-McLean-Menard-Moultrie-Piatt-Sangamon-Shelby-
Vermilion-
238 PM CDT Wed Jul 3 2019

This Hazardous Weather Outlook is for portions of central
Illinois and east central Illinois.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Scattered thunderstorms are expected this afternoon and evening.
While there is not a widespread threat of severe weather, a few of
the storms will be capable of producing brief, damaging winds and
heavy rain.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

Thunderstorms will be an ongoing threat through Saturday. While
severe weather is currently not anticipated, the storms will be
capable of producing locally heavy rain.

The heat index is expected to range from 95 to 100 degrees both
Thursday and Friday afternoons, highest near I-55.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required this afternoon and evening.

ILZ066>068-071>073-041100-
Clay-Crawford-Effingham-Jasper-Lawrence-Richland-
238 PM CDT Wed Jul 3 2019

This Hazardous Weather Outlook is for portions of southeast
Illinois.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Scattered thunderstorms are expected this afternoon and evening.
While there is not a widespread threat of severe weather, a few of
the storms will be capable of producing gusty winds and heavy
rain.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

Thunderstorms will be an ongoing threat through Saturday evening.
While severe weather is currently not anticipated, the storms
will be capable of producing locally heavy rain.

The heat index is expected to approach 100 degrees both Thursday
and Friday afternoons.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required this afternoon and evening.

HJS

In the hours before

Special weather statement, Jul 3, 1:21 PM CST, 1 hour 34 minutes before
Special Weather Statement
National Weather Service Lincoln IL
221 PM CDT Wed Jul 3 2019

ILZ043-044-053-032000-
Macon-Piatt-De Witt-
221 PM CDT Wed Jul 3 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN PIATT...SOUTHEASTERN
DE WITT AND NORTHEASTERN MACON COUNTIES UNTIL 300 PM CDT...

At 221 PM CDT, Doppler radar was tracking a strong thunderstorm over
Argenta, or 10 miles northeast of Decatur, moving east at 5 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Decatur, Forsyth, Maroa, Cerro Gordo, Argenta, Oreana, Weldon,
Oakley, Cisco and Milmine.

This includes Interstate 72 between mile markers 141 and 162.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3984 8896 4006 8901 4018 8866 3983 8860
TIME...MOT...LOC 1921Z 259DEG 6KT 3998 8885

Deubelbeiss
Special weather statement, Jul 3, 1:45 PM CST, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Lincoln IL
245 PM CDT Wed Jul 3 2019

ILZ043-032015-
De Witt-
245 PM CDT Wed Jul 3 2019

...SIGNIFICANT WEATHER ADVISORY FOR DE WITT COUNTY UNTIL 315 PM
CDT...

At 244 PM CDT, Doppler radar was tracking a strong thunderstorm near
Clinton, moving northeast at 5 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Clinton, Wapella, Waynesville, Weldon, Kenney, De Witt, Weldon
Springs State Park, Lane, Clinton Lake Dam, Midland City, Rowell and
Hallsville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4006 8875 4006 8914 4028 8914 4028 8874
TIME...MOT...LOC 1944Z 216DEG 6KT 4017 8903

Deubelbeiss
Special weather statement, Jul 3, 2:03 PM CST, 52 minutes before
Special Weather Statement
National Weather Service Lincoln IL
303 PM CDT Wed Jul 3 2019

ILZ055-032030-
Douglas-
303 PM CDT Wed Jul 3 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN DOUGLAS COUNTY UNTIL
330 PM CDT...

At 303 PM CDT, Doppler radar was tracking a strong thunderstorm over
Tuscola, moving northwest at 5 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Tuscola, Villa Grove, Arthur, Atwood, Camargo, Bourbon and Garrett.

This includes Interstate 57 between mile markers 206 and 216.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3971 8813 3971 8846 3987 8846 3987 8812
TIME...MOT...LOC 2003Z 128DEG 5KT 3980 8829

Deubelbeiss
Special weather statement, Jul 3, 2:09 PM CST, 46 minutes before
Special Weather Statement
National Weather Service Lincoln IL
309 PM CDT Wed Jul 3 2019

ILZ052-061-032045-
Christian-Shelby-
309 PM CDT Wed Jul 3 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CHRISTIAN AND
NORTHWESTERN SHELBY COUNTIES UNTIL 345 PM CDT...

At 309 PM CDT, Doppler radar was tracking a strong thunderstorm near
Assumption, or 12 miles northwest of Shelbyville, moving north at 5
mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Assumption.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3941 8890 3943 8912 3959 8915 3959 8881
TIME...MOT...LOC 2009Z 185DEG 6KT 3948 8901

Deubelbeiss
Special weather statement, Jul 3, 2:23 PM CST, 32 minutes before
Special Weather Statement
National Weather Service Lincoln IL
323 PM CDT Wed Jul 3 2019

ILZ027-028-032100-
Knox-Stark-
323 PM CDT Wed Jul 3 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN STARK...NORTHEASTERN
KNOX AND NORTHWESTERN PEORIA COUNTIES UNTIL 400 PM CDT...

At 323 PM CDT, Doppler radar was tracking a strong thunderstorm over
Victoria, or 16 miles south of Kewanee, moving northeast at 5 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Toulon, Victoria, West Jersey, La Fayette, Snake Den Hollow and
Dahinda.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4115 9010 4115 8987 4098 8987 4097 8990
      4097 8998 4095 8999 4090 9018 4114 9014
TIME...MOT...LOC 2023Z 239DEG 6KT 4102 9005

Deubelbeiss
Special weather statement, Jul 3, 2:47 PM CST, 8 minutes before
Special Weather Statement
National Weather Service Lincoln IL
347 PM CDT Wed Jul 3 2019

ILZ045-055-032115-
Douglas-Champaign-
347 PM CDT Wed Jul 3 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN CHAMPAIGN AND
NORTHEASTERN DOUGLAS COUNTIES UNTIL 415 PM CDT...

At 347 PM CDT, Doppler radar was tracking a strong thunderstorm over
Tolono, or 10 miles south of Champaign, moving east at 5 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Champaign, Urbana, Savoy, Tolono, Philo, Sidney, Pesotum, Sadorus,
Ivesdale, Longview and Willard Airport.

This includes Interstate 57 between mile markers 218 and 232.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3988 8845 4008 8845 4010 8806 3988 8804
TIME...MOT...LOC 2047Z 275DEG 5KT 3997 8830

Deubelbeiss

The radar

The Lincoln radar (KILX), 94 km away, was scanning. The volume nearest the first event began at 20:55 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 2 flash flood, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Champaign

When
July 3, 2:55 PM CST to 3:00 PM CST
Where
Champaign County, Tolono
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.980, -88.250

Several tree limbs were blown down in Tolono.

Thunderstorm Wind, Stark

When
July 3, 2:55 PM CST to 3:00 PM CST
Where
Stark County, Wyoming
Measured
52 kt (60 mph) estimated gust
Reported by
COOP Observer
Coordinates
41.070, -89.770

A tree was blown down in Wyoming.

Thunderstorm Wind, Crawford

When
July 3, 3:40 PM CST to 3:45 PM CST
Where
Crawford County, Oblong
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.000, -87.920

Several tree limbs were blown down in Oblong.

Hail, Clay

When
July 3, 3:50 PM CST to 3:55 PM CST
Where
Clay County, Flora
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
38.670, -88.480

Flash Flood, Clay

When
July 3, 4:00 PM CST to 7:00 PM CST
Where
Clay County, 1.61 mi WSW of Louisville to 2.74 mi SSW of Mc Cabe
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
38.759, -88.526

Numerous roads were closed due to flash flooding.

Flash Flood, Fulton

When
July 3, 7:30 PM CST to 10:00 PM CST
Where
Fulton County, 0.76 mi NNW of Blyton to 0.89 mi NE of Seville
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
40.580, -90.277

Water was flowing across Route 9 at the Spoon River bridge about 3 miles south of Ellisville. In addition, significant flash flooding was occurring along Route 95 2 miles west of Marietta.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2019Every state in 2019This day in weather historyWarnings in Illinois, July 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 846494, 846495, 846496, 846493, 846530, 846533.